MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-20
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex has been returned for evaluation.A follow-up mdr will be submitted when the investigation is complete.Mdrs related to this event:2029214-2019-01138.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that a pipeline flex device did not open at the distal end.The device was removed.The procedure was completed using new devices with good results.The patient was undergoing embolization treatment for an unruptured saccular posterior communicating artery aneurysm.The vessel was observed severely tortuous.The pipeline and any accessory devices were prepared as indicated in the ifu.There were not any patient symptoms or complications associated with this event.
 
Additional Manufacturer Narrative
It was reported that both pipeline flex devices did not open during the procedure at the distal segment and were removed from the patient.As the event was reportable to a regulatory authority and indicated a possible failure of a device, labeling, or packaging to meet any of its specifications, an investigation was required.Additional information was required to investigate the event and/or determine the cause of the event.The health care provider and the manufacturer representative were contacted to obtain additional event details.The device was returned as part of this investigation.Analysis found the pipeline flex was not confirmed to have failure to open at the distal end.The event cause could not be determined as the distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed.The pipeline flex braid returned without the pushwire or catheter.No other anomalies were observed.There was no indication that the event was related to a possible manufacturing issue, so a device history record review was not performed.The damage to the braid on the ends of the pipeline flex is likely the result of the physician re-sheathing the device more than the recommended two times.It is likely that the severe vessel tortuosity may have contributed to the failure to open.The investigation determined that this was a known event.Common sequences of events and contributing factors that can lead to this known event are documented in the risk management file.Reference the following mdrs: 2029214-2020-00018 2029214-2020-00019.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9333622
Report Number2029214-2019-01137
Device Sequence Number2243308
Product Code OUT
UDI-Device Identifier00847536019720
UDI-Public00847536019720
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/12/2022
Device Model NumberPED-500-20
Device Lot NumberA797720
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2019
Initial Date Received by Manufacturer 10/25/2019
Supplement Date Received by Manufacturer12/20/2019
Initial Report FDA Received Date11/17/2019
Supplement Report FDA Received Date01/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1